What is spotting?

Do you need to worry about spotting?

Spotting is when you experience small amounts of light bleeding between your periods. This is a common side effect when you first start taking the pill or other types of hormonal contraception so it’s not usually anything to worry about. However, in some cases, it could be a sign of an infection or an underlying problem.

 

Spotting and the pill

When you start taking the pill, it’s likely that you’ll experience some side effects in the first month or two. Spotting is very common in the first month of using hormonal contraception and usually eases off in the first couple of months. If it doesn’t, you might want to speak to your doctor who may try you with a different type of the pill. 

If you miss one or more pills, this can also cause spotting or irregular bleeding as the hormone levels in your body drop and begin to adjust. 

Order safe and effective contraception (birth control)

Product Img
Cerelle from £11.95
Product Img
Loestrin from £13.95
Product Img
Mercilon from £16.95
Product Img
Synphase from £10.35
View all treatments

Why does the pill cause spotting?

When you start taking the pill, it’s just like taking any other form of medicine- your body needs time to get used with it. There will be more hormones in your bloodstream than usual, and this is likely to have an effect on your body while you adjust to it. Specifically, the pill is stopping you from ovulating and regulating your menstrual cycle so it’s normal for things to be a bit out of the ordinary for a while. 

Spotting is a common side effect at first, but you may also experience:

  • Breakthrough bleeding (where you bleed continuously between two periods)
  • Headaches
  • Nausea
  • Bloating
  • Mood changes
  • Irritability
  • Anxiety
  • Depression
  • Breast tenderness
  • Altered sex drive 
  • Changes in appetite

This may sound like a catalogue of unpleasant symptoms but they generally wear off after the first couple of months. If this doesn’t happen, speak to your doctor- don’t suffer in silence. There are lots of different types of the pill and it can take trying out a few different ones to find what works for you.

 

Other causes of irregular bleeding

If you’re experiencing unexplained spotting between periods, especially if this is happening after sex, then this might be caused by a health condition For example:

  • A sexually transmitted infection, like chlamydia
  • Cervical cancer
  • Fibroids
  • Womb cancer
  • Vaginal cancer

Other causes include:

  • Vaginal dryness
  • Injury
  • A recent abortion or miscarriage
  • Stress
  • A problem with your hormones
  • Changes to the cervix

If you’re unsure what’s causing it, then speak to your GP. It might be helpful to note down any other symptoms that you’ve been experiencing if any. 

 

Sources

NHS> What causes bleeding between periods? https://www.nhs.uk/common-health-questions/womens-health/what-causes-bleeding-between-periods/

Buy the contraceptive pill, patch or ring from Dr Felix, your trusted online pharmacy

felix-star-rating

We’re a fully regulated UK pharmacy, with qualified
British doctors and happy customers.

Orders not approved will be fully refunded

Your trusted online doctor

Order now for delivery on Wednesday